- slide 1 of 4
Withdrawal bleeding is a vaginal bleeding that occurs during the seven-day pill break after taking the active pills. Typically, bleeding lasts for not longer than seven days, and stops when a new pack is started. It is also a normal occurrence among those that use Norplant or Depo-Provera, as these intrauterine systems are found to cause irregular bleeding that may be light or heavy.
Birth control pills work by stopping ovulation, that is why the bleeding that occurs while on the pill is not part of the menstrual cycle. Intrauterine devices (IUD's) usually disrupt the menstrual cycle. This disruption can cause lighter or heavier periods, and some may experience no period at all.
However, one should seek medical attention if heavy withdrawal bleeding after a heavy period occurs, and if it is accompanied with other symptoms such as nausea, swelling or edema, spinning sensation and an increase in blood pressure.
- slide 2 of 4
Causes of Heavy Withdrawal Bleeding
Withdrawal bleeding is the result of the shedding of the endometrium in response to hormone medication. This type of bleeding occurs when the medication is discontinued, during the pill-free interval of taking oral contraceptives. Bleeding usually lasts for seven days, and becomes lighter when nearing the last day of bleeding.
There are instances however, when bleeding tends to become heavier and more prolonged than usual. For those who take Depo-Provera, a form of contraceptive that is injected, the menstrual cycle is disrupted. This disruption can cause irregular bleeding, that can vary from light to heavy blood flow.
Heavy withdrawal bleeding that is prolonged can be caused by several factors:
- Decline in thyroid hormone levels
- Malignant cancers
- Uterine fibroids
- Displaced intrauterine device
- Interactions with other medications taken
- slide 3 of 4
When to Seek Medical Attention
Heavy withdrawal bleeding after a heavy period, particularly if it lasts for more than seven days, should be a matter of concern to anyone experiencing this condition. A continuous loss of blood can result in iron deficiency anemia, a condition where the blood is low in hemoglobin. Hemoglobin enables red blood cells to carry oxygen to tissues; and heavy bleeding can deplete iron sources, leading to this health condition. A person suffering from iron deficiency anemia experiences pallor and an overall feeling of weakness and fatigue.
Infertility can also be a cause of heavy withdrawal bleeding, as the possible cause of an excessive discharge could be the presence of any abnormalities in the uterus or the ovaries.
Women that experience heavy and prolonged withdrawal bleeding should seek medical attention immediately. Since there are possible causes for this condition, it is necessary to identify the primary reason for bleeding to put an end to it. Loss of blood is a very serious condition, and the complications mentioned can be quite disruptive to the one suffering from it.
In preparing for an appointment with a doctor, the patient must be prepared to relate any medication taken, the frequency and severity of bleeding, and other symptoms experienced during withdrawal bleeding. These items, aside from the tests that a doctor will request, will be helpful as well for the diagnosis of the medical condition associated with heavy withdrawal bleeding.
- slide 4 of 4
Behera, Millie, MD, "Dysfunctional Uterine Bleeding," http://emedicine.medscape.com/article/257007-overview